Alert archive / South Dakota / High Wind Watches in 2021

High Wind Watch 6, NWS Aberdeen, SD

December 14, 2021Big Stone County, Traverse County, Minnesota; 26 counties in South Dakota

NWS Aberdeen, SD issued this high wind watch at Dec 14, 2021, 3:37 AM CST for Big Stone County, Traverse County, Minnesota; 26 counties in South Dakota. It took effect at Dec 15, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 3:37 AM CST (09:37 UTC)
In effect from
Dec 15, 2021, 12:00 PM CST
Expired
Dec 14, 2021, 2:20 PM CST
In force
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2234 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS73 KABR 140937
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
337 AM CST Tue Dec 14 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-141745-
/O.NEW.KABR.HW.A.0006.211215T1800Z-211216T0900Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
337 AM CST Tue Dec 14 2021 /237 AM MST Tue Dec 14 2021/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...As cold air pushes in, rain will change
  over to snow. The cold air will freeze the wet surfaces and
  could create icy conditions. Therefore, the combination of ice,
  snow, and wind could create difficult travel conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-141745-
/O.NEW.KABR.HW.A.0006.211216T0000Z-211216T1200Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Aberdeen, Britton, 
Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
337 AM CST Tue Dec 14 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts over 50 mph 
  possible.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...From Wednesday evening through late Wednesday night.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...As cold air pushes in, rain will change
  over to snow. The cold air will freeze the wet surfaces and
  could create icy conditions. Therefore, the combination of ice,
  snow, and wind could create difficult travel conditions. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Mohr
2 follow-up statements
689 
WWUS73 KABR 141705
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1105 AM CST Tue Dec 14 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-150115-
/O.CON.KABR.HW.A.0006.211215T1800Z-211216T0900Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Ipswich, Isabel, Gettysburg, Faulkton, Fort Pierre, Onida, 
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
1105 AM CST Tue Dec 14 2021 /1005 AM MST Tue Dec 14 2021/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-150115-
/O.CON.KABR.HW.A.0006.211216T0000Z-211216T1200Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Aberdeen, Britton, 
Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
1105 AM CST Tue Dec 14 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  possible.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...From Wednesday evening through late Wednesday night.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
246 
WWUS73 KABR 142020
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
220 PM CST Tue Dec 14 2021

SDZ003-004-009-015-016-033>036-045-048-051-150430-
/O.UPG.KABR.HW.A.0006.211215T1800Z-211216T0900Z/
/O.NEW.KABR.HW.W.0010.211215T1800Z-211216T0900Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
220 PM CST Tue Dec 14 2021 /120 PM MST Tue Dec 14 2021/

...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/
WEDNESDAY TO 3 AM CST /2 AM MST/ THURSDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From noon CST /11 AM MST/ Wednesday to 3 AM CST /2 AM 
  MST/ Thursday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SDZ005-010-017-037-150430-
/O.UPG.KABR.HW.A.0006.211215T1800Z-211216T0900Z/
/O.NEW.KABR.WI.Y.0023.211215T2100Z-211216T0900Z/
McPherson-Edmunds-Faulk-Hand-
Including the cities of Eureka, Ipswich, Faulkton, and Miller
220 PM CST Tue Dec 14 2021

...WIND ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM CST
THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...McPherson, Edmunds, Faulk and Hand Counties.

* WHEN...From 3 PM Wednesday to 3 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-150430-
/O.UPG.KABR.HW.A.0006.211216T0000Z-211216T1200Z/
/O.NEW.KABR.WI.Y.0023.211216T0000Z-211216T1200Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Aberdeen, Britton, 
Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, 
and Clear Lake
220 PM CST Tue Dec 14 2021

...WIND ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...From 6 PM Wednesday to 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Dec 13, 11:22 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 13, 11:22 PM CST, 4 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1122 PM CST Mon Dec 13 2021

.UPDATE...
Issued at 526 PM CST Mon Dec 13 2021

The forecast remains on track this evening. No major changes are
planned.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 227 PM CST Mon Dec 13 2021

The tranquil weather before the storm, that's the short term. Mid-
level ridge will continue to build across the region through
Tuesday, as energy digs toward southern California. A quite warm
airmass will advect into the forecast area, with H850 temps
exceeding +12C across much of the area Tuesday afternoon. Only
caveat will be mixing depths over the region, and southerly breezes
aren't typically great for maximum mixing. BUFR soundings do
indicate a bit better boundary layer mixing out west, and thus
temperatures out over the Missouri valley should be milder vs the
eastern CWA. Here in the east, except for perhaps over the higher
elevations of the Coteau, mixing will be much shallower. So, in the
east will stick closer to the model blend. Pretty much did a blend
of NBM and 75th percentile NBM for highs on Tuesday For lows didn't
stray too far from NBM which does okay when there is some mixing
that takes place due to LLJ, etc.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 227 PM CST Mon Dec 13 2021

Main focus for the long term forecast is potent storm quickly moving
through the north central CONUS Wed-Wed Night. Confidence is high on
the winds and in general the track of the low, but precipitation
timing/amounts, and to some extent type, is still pretty low
confidence at this point.

Upper trough currently off the western CONUS will come on shore
Tuesday and quickly lift to the east-northeast through the central
Plains Wed Aftn/Evening and into the Great Lakes by 12Z Thursday. A
strong surface low will accompany this, developing in the lee of the
Rockies in NE CO on Wednesday morning and tracking with the quickly
moving upper trough. There continues to be variability in the models
with the intensity and exact track of the low, but it should track
from NE CO to around the SD/NE/IA border area by 21Z Wed and then
quickly towards western Lake Superior by 03Z Thursday. As the
previous AFD highlighted, still various intensities of the low in
the EC-Ens/GEFS/GEPS members, anywhere from low 970s to mid-high
980s, with the stronger lows on the northern side of the previously
mentioned mean track. So with that track, expect to see a period of
at least advisory winds across the area. The strong winds will start
Wednesday afternoon and should peak during Wed evening and then
diminishing during the overnight hours. Comparing
deterministic/ensemble output, seems pretty consistent in seeing 35-
45kts gusts during the peak periods, but the peak winds will depend
on the depth of the mixing as the cold air surges in under the NW
winds. Deterministic models in Bufkit showing 50-55kts at or just
above the inversion around 850mb, so do feel that some high wind
criteria gusts are possible, which has some support in the 06Z NBM
v4.1 experimental data, which has some pockets of 50-80 percent
probs of gusts being at or above 48kts, with the full CWA having at
least a 30 percent prob.

On to the precipitation...00/06Z EC-Ens/GEFS/GEPS showing a variety
of areas of increased probabilities of 0.1" of liquid or 1" of snow
over this period. That being said, starting to see a trend in the EC-
Ens and now the 12Z GEFS, of the greater probabilities being farther
southeast and located more to the immediate north-northwest side of
the surface low. This had the latest probs of 0.1" of liquid being
the highest over southeast SD and into southern MN, with probs being
50 percent or greater to the southeast of a line from Murdo to
Miller to Sisseton. If that trend continues, that will reduce some
of the broader impacts from the precipitation side of things, but
would still expect some impacts where the snow occurs with the
strong winds. Looking at the latest deterministic runs, plenty of
dry air in place in the mid levels ahead of this system, which
should keep the area largely dry through mid day on Wed. Then we'll
quickly get the deeper moisture, both from the surface low and also
a secondary area to the northwest from the leading edge of the upper
trough. With some of the latest trends, this secondary area may
produce an inch or two of snow over north central SD, with a gap
between the two precip areas. With the uncertainty in the
precipitation location/amounts, there remains questions on
precipitation type too. As the profiles saturate, we should see the
profile cool and largely eliminate the warm nose that will be in
place. Thus, feel that we'll likely see a pretty quick transition to
a sub-freezing profile. But there is a concern for the lack of ice
present in the cloud between the two precipitation areas, which is
apparent in the latest deterministic soundings and also in the NBM
output. So where the deep moisture ends up being present, we'll see
snow and then where it isn't located, a wintry mix depending on
surface temps.

Finally for this system, blowing snow concerns. Areas with existing
snow over the south/eastern CWA will likely have crusted over with
the above freezing temps yesterday, today, and tomorrow. So existing
snow pack is not blowable and any impacts will be highly dependent
on new/falling snow. As mentioned previously, that exact area is a
little uncertain, so blowing snow potential is uncertain and will be
fine tuned in the next day or so.

For the rest of the extended forecast, there will be a couple
shortwaves moving through the area (Fri aftn/night and again late in
the weekend into Sun night), which could produce light snow.
Otherwise, temperatures will be near or slightly below normal after
the mid week event.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1121 PM CST Mon Dec 13 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...SRF
AVIATION...Wise
Hazardous weather outlook, Dec 13, 3:48 AM CST, 23 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
348 AM CST Mon Dec 13 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
348 AM CST Mon Dec 13 2021 /248 AM MST Mon Dec 13 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A quick moving system Wednesday could bring a mix of precipitation
to the area with very strong winds. Still lots of uncertainty on the
types of precipitation that will transition across the area and how
impactful the combination of winds and snow will be.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:54 AM CSTWinter Weather AdvisoryABRBig Stone, Traverse50 hr
Dec 14, 2:20 PM CSTHigh Wind WarningABRBig Stone, Traverse36 hr
Dec 14, 2:20 PM CSTWind AdvisoryABRBig Stone, Traverse13 hr

Nearby

High Wind Watches in South Dakota, 2021High Wind Watches in Minnesota, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.